Illinois, 2008

Flood in Illinois, May 13 to 28, 2008

May 13 to 28, 2008 · NWS PAH · 1 event in 1 county or zone

Minor flooding of the Little Wabash River occurred. Several cold fronts moved across the region through mid-month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Little Wabash River occurred. Several cold fronts moved across the region through mid-month. Each front brought scattered storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 1:20 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 13, 1:20 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
220 AM CDT TUE MAY 13 2008

.DISCUSSION...
HIGH PRESSURE WILL CONTINUE TO MOVE EAST AWAY FROM THE REGION TODAY
WITH INCREASINGLY MOIST SOUTHERLY FLOW SETTING UP ACROSS THE FA.
CLOUDS WILL GRADUALLY BE ON THE INCREASE FROM WEST TO EAST. WEAK
WAA/ISENT LIFT 300-310K MAY TRIGGER SOME ISOLD WEAK CONVECTION OVER
SE MISSOURI BY LATE AFTERNOON. PDEF VALUES STILL NOT VERY LOW...SO
WILL KEEP POPS DOWN TOWARD SLIGHT CHANCE. POPS WILL INCREASE SHARPLY
TONIGHT FROM WEST TO EAST AHEAD OF AN APPROACHING COLD FRONTAL
BOUNDARY. BEST POPS WILL TRANSLATE FROM WEST TO EAST ON WEDNESDAY AS
THE BOUNDARY MOVES INTO THE CWFA. MODELS VARY ON WHERE THE FRONTAL
BOUNDARY WILL STALL BY WEDNESDAY NIGHT. SPLIT THE DIFFERENCE BETWEEN
THE SREF AND GFS...AND HAVE IT ACROSS OUR SOUTHERN MOST COUNTIES
WEDNESDAY NIGHT. WILL CONTINUE WITH HIGHER POPS SOUTH...LOW POPS
NORTH...THEN SPREAD THE POPS BACK NORTH AND RAISE THEM TO LIKELY FOR
THURSDAY...AS THE MID LEVEL WAVE MOVES ACROSS THE FA. USED A BLEND
OF GUIDANCE IN THE SHORT TERM.

WILL TAPER OFF POPS THURSDAY NIGHT INTO THE FIRST HALF OF FRIDAY AS
THE H7 TROF AXIS AND DEEPER MOISTURE MOVE EAST OF THE REGION. WILL
HAVE FRIDAY NIGHT THROUGH SATURDAY DRY...THEN MONITOR FOR VERY LOW
POPS ACROSS OUR EASTERN MOST COUNTIES THE LATTER HALF OF THE WEEKEND
INTO MONDAY...AS A DEEP VORTEX TAKES SHAPE SOUTH OF HUDSON BAY
CANADA AND HEADS SOUTHEAST TOWARD THE NEW ENGLAND STATES. THIS SET
UP WILL LIKELY RESULT IN A STRENGTHENING NW FLOW ALOFT FROM THE
NORTHERN PLAINS AND GREAT LAKES...SOUTH ACROSS THE OHIO AND
TENNESSEE VALLEY REGIONS INTO THE MID ATLANTIC.

&&

.AVIATION...
GRADUAL INCREASE AND LOWERING OF CLOUDINESS WILL OCCUR OVER THE NEXT
24 HOURS. MAINLY HIGH CIRRUS CLOUDS EXPECTED THIS MORNING...FOLLOWED
BY A MID DECK IN THE AFTERNOON AND THEN SOME LOW CLOUDS THIS
EVENING. CONDITIONS SHOULD REMAIN VFR THROUGH THE EVENING. THE
CLOUDS WILL BE IN RESPONSE TO INCREASING SOUTHERLY FLOW OF MOIST AIR
AHEAD OF A COLD FRONT OVER THE PLAINS. A CHANCE OF SHOWERS AND TSTMS
WILL NEED TO BE ADDED WITH THE ISSUANCE OF THE 12Z TAFS. WINDS WILL
INCREASE AND BECOME RATHER GUSTY TODAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 13, 2:25 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
325 AM CDT TUE MAY 13 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
325 AM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF STORMS LATE IN THE DAY INTO SOUTHEAST
MISSOURI...THEN AN INCREASING CHANCE OF STORMS TONIGHT FROM WEST TO
EAST ACROSS THE REGION. ISOLATED STRONG STORMS WILL BE POSSIBLE
ESPECIALLY WEST OF THE MISSISSIPPI RIVER. A SEVERE STORM CANNOT BE
RULED OUT OVER SOUTHEAST MISSOURI...WITH HAIL OR LOCALLY HIGH WIND
GUSTS THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY INTO THURSDAY...
MAINLY OVER SOUTHERN AND SOUTHEAST SECTIONS OF THE FOUR STATE
AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION IS NOT ANTICIPATED. HOWEVER...SKYWARN SPOTTERS ACROSS
SOUTHEAST MISSOURI SHOULD MONITOR THE FORECAST THIS AFTERNOON AND
TONIGHT...IN CASE THE PROBABILITY OF SEVERE WEATHER INCREASES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, White

When
May 13, 5:00 AM CST to May 28, 9:00 PM CST
Where
White County, Carmi to 1.16 mi ESE of Carmi
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.080, -88.170

Moderate flooding of the Little Wabash River occurred. At the Carmi gage, the river crested at 32.25 feet on the 21st. Flood stage there is 27 feet. County roads were inundated. Flood waters backed up McHenry Slough, and areas near Route 1 and 14 in Carmi began to flood.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98578.